Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 259, NWS Sioux Falls, SD

September 29, 2007Davison County, Miner County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 29, 2007, 11:12 PM CDT for Davison County, Miner County, Sanborn County, South Dakota. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2007, 11:12 PM CDT (04:12 UTC)
Expired
Sep 29, 2007, 11:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Davison County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 11:15 PM CDTHAIL 0.7510 N Mitchell, SDAND 60 MPH WINDS
Sep 29, 11:18 PM CDTTSTM WND GST 603 Nnw Loomis, SDESTIMATED 60 MPH WIND GUSTS AS STORM CAME THROUGH. SOME PEA SIZED HAIL AND ABOUT 0.25 INCH RAIN, BUT NOT GOING OUT TO CHECK THE GAUGE OR TREE DAMAGE WITH SO MUCH LIGHTNING STILL CONTINUING.
Sep 29, 11:28 PM CDTTSTM WND GST 604 S Fedora, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 9:28 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 300412
SVRFSD
SDC035-097-111-300445-
/O.NEW.KFSD.SV.W.0259.070930T0412Z-070930T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 PM CDT SAT SEP 29 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHEASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LOOMIS...OR ABOUT 7 MILES NORTH OF
  MITCHELL...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTESIAN AROUND 1120 PM CDT...
  FEDORA AROUND 1125 PM CDT...
  ROSWELL...VILAS AROUND 1130 PM CDT...
  HOWARD AROUND 1135 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4406 9738 4384 9790 4385 9796 4381 9797
      4372 9831 4381 9832 4419 9761
TIME...MOT...LOC 0412Z 233DEG 42KT 4386 9803

$$
BT
1 follow-up statement
000 
WWUS53 KFSD 300442
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 PM CDT SAT SEP 29 2007

SDC035-097-111-300452-
/O.EXP.KFSD.SV.W.0259.000000T0000Z-070930T0445Z/
SANBORN SD-MINER SD-DAVISON SD-
1142 PM CDT SAT SEP 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVISON...MINER AND
SOUTHEASTERN SANBORN COUNTIES EXPIRES AT 1145 PM CDT...

THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4406 9738 4384 9790 4385 9796 4381 9797
      4372 9831 4381 9832 4419 9761
TIME...MOT...LOC 0442Z 233DEG 42KT 4407 9764

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 7:40 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 29, 7:40 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD...CORRECTED FOR AVIATION
740 PM CDT FRI SEP 29 2007

.DISCUSSION...

EARLY UPDATE THIS EVENING TO CANCEL THE WIND ADVISORY ACROSS THE
AREA AND UPDATE TIMING OF PRECIP ACROSS FORECAST AREA.  WATER VAPOR
CURRENTLY SHOWING MAIN LOBE OF ENERGY ACROSS THE FOUR CORNERS
REGION. LEADING SHORTWAVE CURRENTLY EXITING COLORADO KICKING OFF
SCATTERED THUNDERSTORMS ACROSS WESTERN NEBRASKA.  THESE ARE EXPECTED
TO WORK NORTHEAST WITH AN ESTIMATED STORM MOTION OF 215 AT 40 KNOTS.
THIS WILL AFFECT WESTERN PORTIONS OF THE CWA AFTER 9 PM. EXPECT THE
MAIN SEVERE WEATHER THREAT WITH THESE STORMS TO BE HAIL WITH THE
STORMS REMAINING ELEVATED. GOOD SPEED SHEAR IN PLACE TO ALLOW FOR
MID LEVEL ROTATION. WITH RELATIVELY LOW FREEZING LEVEL AROUND 10-11K
FEET AGL AND GOOD SPEED SHEAR IN PLACE...COULD SEE HAIL SIZE
APPROACH HALF DOLLAR SIZE IN THE STRONGEST STORMS. CAN NOT RULE OUT
STRONG WIND GUSTS EITHER AS MOMENTUM IS BROUGH DOWN FROM ALOFT...BUT
EXPECT THIS TO BE A LESSER THREAT. UPDATED ZFP AND PFM POSTED. /BT

&&

.PREV DISCUSSION...
MARGINAL WIND ADVY AT BEST...BUT WITH A FEW MORE HOURS OF HTG...PBLY
WL MIX OUT TO THE CRITERIA AT TIMES. SO WL NOT CANCEL ADVY AND
INSTEAD LET EXPIRE AT 00Z.

THE FORECAST FOR TONIGHT THEN SHIFTS TO CDFNT APPRAOCHING FM W AND
TIMING OF TRW DEVELOPMENT. FEEL STORMS WL BEGIN TO FIRE FURTHER W AS
S/W EJECT NEWD OUT OF CNTRL ROCKIES. PLENTY OF HIGH CLOUDS CUTTING
OFF HEATING AT THE MOMENT SO DYNAMICS WL NEED TO PLAY A MAJOR ROLE
IN TRW DEVELOPMENT. STG LLJ WL CONT TONIGHT AHEAD OF FNT AND WITH
S/W AND COLD POOL ALOFT...ONCE STORMS GET GOING...THEY SHUD BE ABLE
TO MAINTAIN AND SPREAD EWD THRU THE NIGHT. APPEARS THE BEST CHC FOR
TRW WL BE W OF I29 TONIGHT NEAR CDFNT WITH BEST CHC FOR PRECIP AFTER
02Z WRN CWA. CUD SEE SOME LOCALLY HEAVY RAINS AND STORMS TRAIN OVER
THE SAME AREAS. SVR WX THREAT ACRS THE WRN CWA THRU 06Z WITH WIND
AND HAIL THE MAIN THREAT. WL GO WITH HIGHEST POPS W OF I29 TONIGHT
AND MAINLY AFTER 05Z. PORTIONS OF NW IA AND SW MN MAY NOT SEE ANY
THREAT OF PRECIP UNTIL 12Z. WITH SLY GRAD AND SLOWER FNT...LOW TEMPS
WL GENLY BE IN THE 60 TO 65 DEG RANGE...EXP FAR WRN CWA WHERE LOWS
SHUD DROP INTO 50S LATE WITH FROPA.

VIGEROUS UPPER WAVE CURRENTLY OVER NV AND UT ON TRACK TO MOVE ACROSS
THE FSD CWA TOMORROW. TONS OF DYANMICS WITH THIS SYSTEM ALONG WITH
DEW POINTS IN THE UPPER 50S TO MID 60S AND PWATS OF 1.5 TO 2 INCHES
WILL HELP PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. THERE IS THE
POTENTIAL FOR SEVERE STORMS TOMORROW...MAINLY NEAR OF THE COLD CORE
LOW. WILL ESPECIALLY HAVE TO WATCH FOR THE MID LEVEL DRY PUNCH...AS
ANY SFC HEATING WILL QUICKLY DESTABILIZE THE BNDRY LAYER. ALSO VERY
HIGH AMOUNTS OF DIRECTION AND SPEED SHEAR...SO COULD SEE SOME HAIL
PRODUCING THUNDERSTORMS AND WOULD NOT RULE OUT A FEW COLD AIR
FUNNELS WITH ANY SFC CLEARING. MASSIVE SUBSIDENCE AND DRY AIR
ADVECTION BEHIND THE UPPER WAVE...SO SHOULD SEE A SHARP BACKSIDE TO
THE PRECIPITATION FIELD AND RAPID CLEARING FROM WEST TO EAST
TOMORROW EVENING.

AFTER A DRY DAY ON MONDAY...TUESDAY IS SETTING UP TO BE
WET...ESPECIALLY IN THE EAST. THE NEXT UPPER WAVE OFF THE WRN COAST
OF CANADA ATTM WILL MOVE ACROSS THE NRN PLAINS...BRINGING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. STRONG MOISTURE AND WARM AIR
ADVECTION AHEAD OF THIS WAVE MON NIGHT WILL BRING THE INITIAL CHANCE
FOR PRECIPITATION...THEN THE UPPER WAVE TO MOVE ACROSS THE AREA TUE
AFTERNOON. AGAIN THERE WILL BE A SMALL CHANCE OF SEVERE
THUNDERSTORMS WITH STEEP LAPSE RATES AND FAVORABLE WIND SHEAR
PROFILES.

INTO THE EXTENDED...SHOULD BE DRY WED AND THU BUT BECOMES A LITTLE
LESS CERTAIN FRI AND SAT. AS ONE WOULD EXPECT...MODELS HAVE BEEN
INCONSISTENT IN THIS TIME FRAME. THERE ARE SOME INDICATIONS OF WARM
AIR ADVECTION AND WEAK S/WV IMPULSES POSSIBLE...SO WENT WITH LOW
POPS. MUCH BETTER CHANCE OF PRECIPITATION LATER INTO THE WEEKEND AS
LONG WAVE TROUGH SHIFTS INTO THE CNTRL CONUS.

&&

.AVIATION...
VFR BCMG SCT MVFR CIGS AND VSBYS IN DVLPG TSRA/SHRA WEST OF JAMES
RIVER BY 06Z...AND TO I29 CORRIDOR BY 10Z OR SO. STG SLY FLOW OFF
SFC TO 3KFT OF 30 TO 50 KTS FM ERN SD TO SRN MN AND NWRN IA...WITH
SFC WND GSTS ARND 25 KTS EXPCD. SOME POTENTIAL OF LLWS IN LWR
ELEVATIONS LIKE FSD AND SUX...IF SFC DECOUPLING CONTINUES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 29, 11:27 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT SAT SEP 29 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
NON SEVERE THUNDERSTORMS WILL EXIT NORTHWEST IOWA AND SOUTHWEST
MINNESOTA BY EARLY AFTERNOON.

THUNDERSTORMS WILL SPREAD EAST ACROSS THE REGION TONIGHT. SOME OF
THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...MAINLY ALONG AND WEST OF INTERSTATE 29.

WIND...
SOUTH WINDS WILL AVERAGE 20 TO 35 MPH WITH GUSTS AROUND 45 MPH
LATE THIS MORNING AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE AREA SUNDAY. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE THUNDERSTORMS
WILL BECOME JUST SHOWERS AND DECREASE FROM THE WEST SUNDAY
AFTERNOON AND EVENING

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT
MOVES EAST ACROSS THE AREA. A FEW STORMS COULD BE SEVERE...MAINLY
EAST OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM WEST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM EAST OF THE JAMES
RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 10:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory34 min
Sep 29, 10:32 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas28 min
Sep 29, 10:59 PM CDTSevere Thunderstorm WarningFSDDavison31 min
Sep 29, 11:08 PM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner37 min
Sep 30, 12:07 AM CDTSevere Thunderstorm WarningFSDBrookings38 min
Sep 30, 2:41 PM CDTSevere Thunderstorm WarningFSDLake34 min
Sep 30, 3:07 PM CDTSevere Thunderstorm WarningFSDClay38 min
Sep 30, 3:11 PM CDTSevere Thunderstorm WarningFSDLake, Moody36 min
Sep 30, 3:23 PM CDTSevere Thunderstorm WarningFSDUnion37 min
Sep 30, 3:26 PM CDTTornado WarningFSDClay34 min
Sep 30, 3:44 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody31 min
Sep 30, 3:54 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
Sep 30, 3:56 PM CDTSevere Thunderstorm WarningFSDClay34 min
Sep 30, 4:01 PM CDTSevere Thunderstorm WarningFSDUnion14 min
Sep 30, 4:04 PM CDTTornado WarningFSDUnion41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.